Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 32, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at May 17, 2018, 10:42 PM CDT for 7 counties in South Dakota. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2018, 10:42 PM CDT (03:42 UTC)
- Expired
- May 17, 2018, 11:45 PM CDT
- In force
- 63 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Buffalo County, SD, Hand County, SD, Hughes County, SD, Hyde County, SD, Lyman County, SD, Stanley County, SD, Sully County, SD
The radar
The Aberdeen radar (KABR), 190 km from the middle of the area, began a volume at 03:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 2:23 PM CDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 3.7 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 110 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 2685 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
400
WUUS53 KABR 180342
SVRABR
SDC017-059-065-069-085-117-119-180445-
/O.NEW.KABR.SV.W.0032.180518T0342Z-180518T0445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
1042 PM CDT THU MAY 17 2018
The National Weather Service in Aberdeen has issued a
* Severe Thunderstorm Warning for...
Hand County in central South Dakota...
Eastern Sully County in central South Dakota...
Hyde County in central South Dakota...
Southeastern Stanley County in central South Dakota...
Hughes County in central South Dakota...
Lyman County in central South Dakota...
Buffalo County in central South Dakota...
* Until 1145 PM CDT
* At 1040 PM CDT, severe thunderstorms were located along a line
extending from near Blunt to near Earling Hills, moving east at 40
mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Trained weather spotters.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Miller, Lower Brule, Highmore, Onida, Presho, Fort Thompson, Lyman,
Oacoma, Blunt, Kennebec, St. Lawrence, Reliance, Harrold, Shelby,
Iona, Zell, Orient, Ree Heights, Burdette and Vayland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Wind damage with these storms will occur before any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.
&&
LAT...LON 4377 9965 4373 9967 4375 9968 4367 9987
4370 9990 4370 10012 4458 10028 4490 9975
4490 9871 4420 9870 4419 9893 4394 9893
4393 9936 4386 9931 4367 9947 4365 9936
4351 9929 4350 9930 4350 9963
TIME...MOT...LOC 0340Z 255DEG 35KT 4450 10003 4381 9995
HAIL...0.88IN
WIND...60MPH
$$
JT1 follow-up statement
652
WWUS53 KABR 180441
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
1141 PM CDT THU MAY 17 2018
SDC017-059-065-069-085-117-119-180450-
/O.EXP.KABR.SV.W.0032.000000T0000Z-180518T0445Z/
Hand SD-Sully SD-Hyde SD-Stanley SD-Hughes SD-Lyman SD-Buffalo SD-
1141 PM CDT THU MAY 17 2018
...THE SEVERE THUNDERSTORM WARNING FOR HAND...EASTERN SULLY...HYDE...
SOUTHEASTERN STANLEY...HUGHES...LYMAN AND BUFFALO COUNTIES WILL
EXPIRE AT 1145 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.
A severe thunderstorm watch remains in effect until midnight CDT for
central South Dakota.
LAT...LON 4377 9965 4373 9967 4375 9968 4367 9987
4370 9990 4370 10012 4458 10028 4490 9975
4490 9871 4420 9870 4419 9893 4394 9893
4393 9936 4386 9931 4367 9947 4365 9936
4351 9929 4350 9930 4350 9963
TIME...MOT...LOC 0440Z 255DEG 35KT 4464 9927 4395 9920
$$
ConnellyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 9:21 PM CDT, 1 hour 21 minutes earlier.
Area forecast discussion, May 17, 9:21 PM CDT, 1 hour 21 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 921 PM CDT Thu May 17 2018 .UPDATE... Issued at 916 PM CDT Thu May 17 2018 Showers and thunderstorms continue from the southwest to the north central part of the CWA as of 02Z. The storms do not appear to be producing much hail anymore, but still seeing strong winds and very heavy rain with some of them. CAM solutions show this activity coming to and end late tonight, with additional precipitation development expected on Friday. Other that adjustments to POPs and weather, no changes made to the forecast this evening. && .SHORT TERM...(This Evening through Friday Afternoon) Issued at 355 PM CDT Thu May 17 2018 Several rounds of precipitation/thunderstorms are possible in the short term as a western CONUS trough continues towards the High Plains. Ejecting shortwave energy will serve as the catalyst for thunderstorm development this evening across the area, and some of these storms could become severe along/west of the Missouri River. This is where the best combination of CAPE, which has climbed above 2000 J/kg this afternoon, and bulk shear of around 30 kts exists. CAMs are in strong agreement in developing a line of at least broken convection across western South Dakota by 00Z Friday. Large hail and damaging winds will be the primary threats. These storms reach the Missouri River by 04Z, however the environment will have become much less favorable as MUCAPE values dip to less than 500 J/kg east of the Missouri. Confidence is low that any storms will be able to maintain severe limits by midnight, and they may well dissipate almost entirely as they enter the James River Valley. Have maintained low POPs across portions of Northeastern SD during the overnight/Friday morning timeframe for the time being. A moist atmosphere persists across the area Friday. The Ensemble SA Table indicates precipitable water values in the 97.5-99 percentile for this time of year across portions of the CWA from 12Z Friday to 12Z Saturday. Combined this with a slow-moving area of low pressure, and thunderstorms may produce locally heavy rainfall through this period. Those that train over the same areas would be of particular concern. Storm development, after a lull in the morning, appears most likely on Friday afternoon/evening from the James Valley to west central MN and southwestward towards Jones county and across south central SD. Thanks in part to a rebound in CAPE of 1000-2000+ J/kg, some of these storms could be on the strong to severe side. However, the best shear is displaced to the northwest. .LONG TERM...(Friday Evening through Thursday) Issued at 355 PM CDT Thu May 17 2018 To begin the period, an upper level low organizes itself over Colorado and attempts to move eastward over Kansas/Nebraska. Showers and sub-severe thunderstorms are likely across a large portion of the CWA very early Saturday morning into Saturday evening. At which point, high pressure pushes in forcing the low further south and east. Some lingering rain showers are possible in the southeast boundaries of the CWA through Sunday. Beyond Sunday, a ridge builds into the region keeping things mostly dry for Monday and Tuesday. A 700 mb low in Montana pushes into the Dakotas Thursday, at which point an associated shortwave off the low creates another chance of precipitation Thursday into Thursday night. Temperatures drop to below average for the weekend, but recover to around or slightly above average for the work week as warm air advects into the region Monday. && .AVIATION...(For the 00Z TAFS through 00Z Friday Evening) Issued at 634 PM CDT Thu May 17 2018 Showers and thunderstorms will affect the northwest and north central part of the area this evening, with another round of showers and storms expected to move in and affect mainly the western half of the CWA later tonight. Some of the storms may be strong to severe. Additional precipitation is expected Friday afternoon. For the most part, VFR conditions will prevail, but IFR/MVFR cigs and vsbys are possible with the stronger storms. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Parkin SHORT TERM...Lueck LONG TERM...Telken AVIATION...Parkin
Hazardous weather outlook, May 17, 3:28 AM CDT, 19 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 328 AM CDT Thu May 17 2018 MNZ039-046-SDZ008-020>023-180830- Traverse-Big Stone-Roberts-Codington-Grant-Hamlin-Deuel- 328 AM CDT Thu May 17 2018 This Hazardous Weather Outlook is for portions of west central Minnesota and northeast South Dakota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms are possible late Friday. Severe weather is unlikely. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. SDZ003-004-009-015-016-033>035-045-048-180830- Corson-Campbell-Walworth-Dewey-Potter-Stanley-Sully-Hughes-Jones- Lyman- 328 AM CDT Thu May 17 2018 /228 AM MDT Thu May 17 2018/ This Hazardous Weather Outlook is for portions of central South Dakota and north central South Dakota. .DAY ONE...Today and Tonight Thunderstorms are expected to form west river and move east in the late afternoon and evening hours. There is the risk for severe weather west river, with large hail and strong winds being the main threat. Storms are expected to be weakening as they move east in the evening and the threat for severe weather diminishes rapidly as storms reach the Missouri valley. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Another round of storms is expected to develop in the area Friday afternoon. Widespread severe weather is unlikely but there may be a few stronger storms with hail and strong winds. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. SDZ005>007-010-011-017>019-036-037-051-180830- McPherson-Brown-Marshall-Edmunds-Day-Faulk-Spink-Clark-Hyde-Hand- Buffalo- 328 AM CDT Thu May 17 2018 This Hazardous Weather Outlook is for portions of central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...Today and Tonight Weak thunderstorms are possible early this morning. Severe weather is not anticipated with any of these storms. Storms could move back into the area late tonight into early Friday. These storms will likely be dissipating and severe weather is not anticipated with this round of convection. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Another round of storms is expected to develop in the area Friday afternoon. Widespread severe weather is unlikely but there may be a few stronger storms with hail and strong winds. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Connelly
In the hours before
Local storm report, May 17, 9:37 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
937 PM CDT THU MAY 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0908 PM TSTM WND GST 2 S MURDO 43.86N 100.71W
05/17/2018 E70 MPH JONES SD MESONET
&&
NWSLocal storm report, May 17, 9:44 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
944 PM CDT THU MAY 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM TSTM WND GST 2 NE PIERRE 44.39N 100.30W
05/17/2018 E61 MPH HUGHES SD MESONET
PIERRE ASOS.
&&
NWSLocal storm report, May 17, 10:03 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1003 PM CDT THU MAY 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0944 PM TSTM WND GST 4 WSW BLUNT 44.50N 100.07W
05/17/2018 E63 MPH HUGHES SD MESONET
&&
NWSLocal storm report, May 17, 10:04 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1004 PM CDT THU MAY 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0944 PM TSTM WND DMG 1 S PIERRE 44.36N 100.32W
05/17/2018 HUGHES SD PUBLIC
1 INCH TREE LIMBS BROKEN AND SHINGLES BLOWN
OFF ROOF.
&&
RVLocal storm report, May 17, 10:12 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1012 PM CDT THU MAY 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM TSTM WND GST 4 WSW BLUNT 44.50N 100.07W
05/17/2018 M59 MPH HUGHES SD MESONET
&&
NWSLocal storm report, May 17, 10:25 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1025 PM CDT THU MAY 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 PM TSTM WND GST 9 NNW VIVIAN 44.05N 100.33W
05/17/2018 M66 MPH LYMAN SD MESONET
&&
NWSThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 7:20 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Dewey, Potter, Sully, Walworth | 55 min |
| May 17, 7:40 PM CDT | Areal Flood Warning | ABR | McPherson | 3 hr |
| May 17, 7:45 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Dewey, Walworth | 45 min |
| May 17, 7:47 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, McPherson | 43 min |
| May 17, 7:49 PM CDT | Areal Flood Warning | ABR | Campbell, Edmunds, McPherson, Walworth | 15 hr |
| May 17, 8:08 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Hughes, Potter, Stanley, Sully, Walworth | 52 min |
| May 17, 8:47 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Jones, Lyman, Stanley, Sully | 43 min |
| May 17, 8:58 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Hughes, Potter, Stanley, Sully, Walworth | 47 min |
| May 17, 9:21 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Jones, Lyman, Stanley, Sully | 39 min |
| May 17, 9:34 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk, Hyde, Potter, Sully, Walworth | 41 min |
| May 17, 9:55 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Jones, Lyman, Stanley, Sully | 50 min |
| May 17, 10:11 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Hyde, Potter, Stanley, Sully | 49 min |
| May 18, 10:43 AM CDT | Areal Flood Warning | ABR | Campbell, Edmunds, McPherson, Walworth | 12 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.